Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 84, NWS Midland/Odessa, TX

October 8, 2011Dawson County, Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 8, 2011, 12:19 AM CDT for Dawson County, Martin County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2011, 12:19 AM CDT (05:19 UTC)
Expired
Oct 8, 2011, 12:45 AM CDT
In force
26 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Dawson County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 66 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 7, 11:57 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
2174 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

290 
WUUS54 KMAF 080519
SVRMAF
TXC115-317-080545-
/O.NEW.KMAF.SV.W.0084.111008T0519Z-111008T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1219 AM CDT SAT OCT 8 2011

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL DAWSON COUNTY IN WEST TEXAS...
  NORTHWESTERN MARTIN COUNTY IN WEST TEXAS...

* UNTIL 1245 AM CDT

* AT 1216 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF TARZAN...OR 21 MILES NORTH OF MIDLAND...MOVING NORTHEAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  TARZAN...
  KLONDIKE...
  PATRICIA...
  
LAT...LON 3281 10212 3251 10174 3219 10210 3229 10221
TIME...MOT...LOC 0519Z 216DEG 32KT 3232 10212

$$
1 follow-up statement
062 
WWUS54 KMAF 080535
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1235 AM CDT SAT OCT 8 2011

TXC115-317-080545-
/O.CON.KMAF.SV.W.0084.000000T0000Z-111008T0545Z/
DAWSON TX-MARTIN TX-
1235 AM CDT SAT OCT 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHWESTERN MARTIN AND SOUTH CENTRAL DAWSON COUNTIES...

AT 1235 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BUFORD...OR ABOUT 21 MILES SOUTH OF LAMESA...MOVING
NORTHEAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
BUFORD...THREE LEAGUES...KLONDIKE...FLOWER GROVE AND PATRICIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT
SATURDAY MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3281 10212 3251 10174 3219 10210 3229 10221
TIME...MOT...LOC 0536Z 216DEG 32KT 3244 10201

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 7:21 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Oct 7, 7:21 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
721 PM CDT FRI OCT 7 2011

.DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
AN APPROACHING UPPER LEVEL TROUGH WILL CONTINUE TO BRING GUSTY
WINDS TO WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH TONIGHT. SOME
ISOLATED CONVECTION CURRENTLY OVER THE BIG BEND REGION MAY STAY
TOGETHER LONG ENOUGH TO APPROACH KFST. CONFIDENCE IS FAIRLY LOW IN
THIS AND WE HAVE ONLY INCLUDED A CB GROUP FOR NOW. WE DO EXPECT
CONVECTION TO BE ON THE INCREASE AFTER MIDNIGHT...ESPECIALLY AT
KHOB...KINK...KFST AND KMAF TERMINALS. WE HAVE INCLUDED EITHER
PREVAILING OR TEMPO GROUPS FOR TSRA BEGINNING AT 07Z...WITH
CONVECTION LIKELY TO DEVELOP FIRST ACROSS FAR SOUTHEAST NEW MEXICO
OR THE NORTHWEST PERMIAN BASIN. A LINE OF CONVECTION IS LIKELY TO
PERSIST INTO SATURDAY MORNING...BUT SHOULD BE MOVING EAST AFTER
12Z. THIS WILL BRING IMPROVING CONDITIONS TO AREA TAF SITES
GENERALLY IN THE 15Z-18Z TIME FRAME. HOWEVER...A PERSISTENT LINE
OF CONVECTION WILL LIKELY CONTINUE ACROSS THE FAR EASTERN PERMIAN
BASIN THROUGH SATURDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 308 PM CDT FRI OCT 7 2011/

DISCUSSION...
CURRENT SATELLITE IS SHOWING THE CALM BEFORE THE STORM WITH CLEAR
SKIES ACROSS THE ENTIRE AREA. HOWEVER ALL INDICATIONS ARE THAT A
DRYLINE WILL SHARPEN IN FAR SOUTHEASTERN NEW MEXICO THIS EVENING
AND MOVE EAST IN RESPONSE TO AN UPPER LEVEL LOW EJECTING NORTHEAST
INTO COLORADO. THE TIMING IS NOT OPTIMAL FOR SEVERE WEATHER WITH
CONVECTION INITIATING THIS EVENING AND CONTINUING OVERNIGHT...BUT
STRONG LOW LEVEL MOISTURE CONVERGENCE AND 0-6KM SHEAR OF 30-40KTS
WILL SUPPORT SEVERE THUNDERSTORMS WITH STRONG WINDS AND LARGE HAIL
BEING THE PRIMARY CONCERNS. LOCALLY HEAVY RAIN WILL ALSO BE
POSSIBLE WITH ANY STORMS THAT FORM BUT RAPID STORM MOVEMENT MAY
LIMIT RAINFALL ACCUMULATIONS TONIGHT. STORM COVERAGE WILL BE
SCATTERED INITIALLY ALONG THE DRYLINE BUT SHOULD INCREASE AND
BECOME A MORE SOLID LINE ONCE ENTERING THE EASTERN PERMIAN BASIN
WHERE LOW LEVEL MOISTURE WILL BE DEEPER.

THE LINE WILL BECOME STATIONARY SOMEWHERE IN THE EASTERN PERMIAN
BASIN OR LOW ROLLING PLAINS ON SATURDAY WHERE RAINFALL
ACCUMULATIONS MAY BECOME SIGNIFICANT. HAVE ISSUED AN SPS FOR HEAVY
RAIN SATURDAY AND SATURDAY NIGHT BUT A FLASH FLOOD WATCH MAY BE
NEEDED. SATURDAY NIGHT AND SUNDAY A FAST MOVING SHORTWAVE TROUGH
DROPS INTO SOUTHERN NEW MEXICO BECOMING NEGATIVELY TILTED BEFORE
MOVING ACROSS WEST TEXAS. THIS FEATURE COMBINED WITH AN
APPROACHING FRONT WILL REDEVELOP RAIN FURTHER WEST AND CAUSE A
MORE WIDESPREAD COVERAGE OF RAINFALL. THIS WILL BE WHEN FLASH
FLOODING IS OF GREATEST CONCERN FOR OUR CWA.

THE CONVECTION PUSHES EAST SUNDAY EVENING WITH A RETURN OF DRIER
CONDITIONS THE REMAINDER OF THE FORECAST PERIOD. MODELS SHOW A
MAJOR SHORTWAVE TROUGH AMPLIFYING AND MOVING ACROSS THE NORTHERN
TIER OF STATES SENDING A WEAK COLD FRONT THROUGH LATE WEDNESDAY OR
EARLY THURSDAY. RAINFALL WILL BE UNLIKELY WITH THE FRONT GIVEN HOW
FAR NORTH THE UPPER SUPPORT IS AND COOLING WILL BE NEGLIGIBLE.

HENNIG

FIRE WEATHER...
A SURFACE TROUGH OF LOW PRESSURE/DRYLINE EXTENDS GENERALLY ALONG A
ROSWELL...CARLSBAD...PECOS...MARATHON LINE EARLY THIS AFTERNOON.
DRIER AIR HAS SPREAD THROUGH THE CHAVES/EDDY COUNTY PLAINS...THE
GUADALUPE MOUNTAINS...WESTERN PORTIONS OF THE UPPER TRANS PECOS
REGION...THE DAVIS MOUNTAINS...AND THE MARFA PLATEAU TO THE WEST OF
THIS FEATURE THIS AFTERNOON. TEMPERATURES IN THE UPPER 70S TO MID
80S...ALONG WITH SURFACE DEWPOINTS IN THE 20S AND 30S HAVE RESULTED
IN RH VALUES IN THE TEENS ACROSS THESE LOCATIONS. SOUTHWESTERLY
WINDS HAVE INCREASED TO 20-25 MPH...WITH A FEW GUSTS OVER 35 MPH IN
THE GUADALUPE MOUNTAINS EARLY THIS AFTERNOON. THESE WIND SPEEDS...
WHEN COMBINED WITH MINIMUM AFTERNOON RH VALUES OF 10-15 PCT WILL
RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS THE GUADALUPE
MOUNTAINS THROUGH THE REMAINDER OF THE AFTERNOON...AND WE WILL LEAVE
THE RED FLAG WARNING IN PLACE UNTIL EXPIRATION AT 9 PM MDT. ELEVATED
TO NEAR CRITICAL CONDITIONS ARE EXPECTED THROUGH THE REMAINDER OF
THE AFTERNOON WEST OF AN ARTESIA...CARLSBAD...PECOS...MARATHON
LINE...AS MINIMUM RH VALUES OF 10-15 PCT WILL ACCOMPANY 20 FT WIND
SPEEDS AROUND 15 MPH ACROSS THESE LOCATIONS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

TX...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&

06
Hazardous weather outlook, Oct 7, 2:05 PM CDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT FRI OCT 7 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
205 PM CDT FRI OCT 7 2011 /105 PM MDT FRI OCT 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON...
MAINLY ALONG AND EAST OF A TATUM...KERMIT...MARATHON...BIG BEND
NATIONAL PARK LINE. THUNDERSTORMS ARE EXPECTED TO BECOME MORE
SCATTERED TO NUMEROUS IN COVERAGE LATE TONIGHT...ESPECIALLY ACROSS
THE PERMIAN BASIN...THE FAR SOUTHEASTERN NEW MEXICO PLAINS...AND
THE TRANS PECOS REGION. A FEW STORMS COULD BECOME SEVERE THIS
AFTERNOON AND TONIGHT...WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY SEVERE WEATHER HAZARDS. HEAVY RAIN MAY CAUSE LOCALIZED
FLASH FLOODING LATE TONIGHT.

GUSTY SOUTHWESTERLY WINDS...LOW RELATIVE HUMIDITY...AND VERY HIGH
FIRE DANGER WILL CREATE CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH
AND SPREAD ACROSS THE GUADALUPE MOUNTAINS THROUGH EARLY THIS
EVENING. A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM MDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO SATURDAY...SATURDAY
NIGHT...AND SUNDAY...ESPECIALLY ACROSS THE PERMIAN BASIN...THE
TRANS PECOS REGION...AND THE FAR SOUTHEASTERN NEW MEXICO PLAINS.
HEAVY RAINFALL AND FLASH FLOODING WILL BE THE PRIMARY HAZARD WITH
THESE THUNDERSTORMS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON AND
EVENING...PRIMARILY ACROSS LOCATIONS EAST OF A TATUM...KERMIT...
FORT STOCKTON LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 7, 11:22 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1122 PM CDT FRI OCT 7 2011

TXZ050-051-061-062-080445-
ECTOR-MARTIN-MIDLAND-ANDREWS-
1122 PM CDT FRI OCT 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
ECTOR...NORTHWESTERN MIDLAND...SOUTHEASTERN ANDREWS AND SOUTHWESTERN
MARTIN COUNTIES UNTIL 1145 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER WEST ODESSA AT 1119 PM
CDT...MOVING NORTHEAST AT 40 MPH. AREAS AFFECTED BY THIS
THUNDERSTORM INCLUDE WEST ODESSA AND GARDENDALE.

SMALL HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS NEAR 50 MPH CAN BE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Oct 8, 12:11 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1211 AM CDT SAT OCT 8 2011

TXZ050-051-062-080545-
MARTIN-MIDLAND-ANDREWS-
1211 AM CDT SAT OCT 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN ANDREWS...NORTHWESTERN MIDLAND AND WESTERN MARTIN COUNTIES
UNTIL 1245 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF TARZAN AT
1209 AM CDT...MOVING NORTHEAST AT 40 MPH. AREAS AFFECTED BY THIS
THUNDERSTORM INCLUDE TARZAN AND MOTORISTS ON STATE HIGHWAY 349.

SMALL HAIL UP TO THE SIZE OF DIMES...WIND GUSTS NEAR 50 MPH AND
DEADLY LIGHTNING STRIKES CAN BE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WIND MAY OCCUR WELL AHEAD OF THE RAIN. DO NOT WAIT FOR THE
SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE
A STURDY STRUCTURE AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT
SATURDAY MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 3:37 AM CDTAreal Flood AdvisoryMAFEctor, Midland113 min
Oct 8, 4:39 AM CDTFlash Flood WarningMAFMidland2 hr
Oct 8, 4:47 AM CDTFlash Flood WatchMAFBorden, Crane, Dawson, Ector, Glasscock, Howard and 6 more31 hr
Oct 8, 4:52 AM CDTAreal Flood AdvisoryMAFMartin113 min
Oct 8, 4:55 AM CDTAreal Flood AdvisoryMAFCrane, Upton2 hr
Oct 8, 5:23 AM CDTAreal Flood AdvisoryMAFDawson112 min
Oct 8, 5:51 AM CDTAreal Flood AdvisoryMAFBorden, Howard114 min
Oct 8, 6:31 AM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry119 min
Oct 8, 6:51 AM CDTAreal Flood AdvisoryMAFGlasscock, Midland114 min
Oct 8, 9:02 AM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry3 hr
Oct 8, 10:03 AM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin, Midland, Reagan, Upton3 hr
Oct 8, 11:58 AM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Mitchell, Reagan, Scurry3 hr
Oct 8, 1:30 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos20 min
Oct 8, 1:31 PM CDTSevere Thunderstorm WarningMAFTerrell59 min
Oct 8, 2:09 PM CDTSevere Thunderstorm WarningMAFTerrell66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.